I know type 1s definately need medical id bracelets, but do type 2s? I’m thinking about getting one but I don’t want to spend the money if I don’t really need one.
If you are not taking insulin and don’t have any other medical conditions requiring medication, you probably don’t need one. If you don’t take insulin, your’e not going to have a dangerous hypo which I think is the main reason for Type 1s to have a bracelet.
My doctor told me no matter what I needed a bracelet. What if a paramedic found you passed out. You could be passed out from having suger that is to high. If he saw the bracelet and saw diabetic that is going to be the first thing they check. Check out www.medicalert.org. If you can’t afford their program they have a sponsorship program for low income. I belong to it and I don’t pay anything as I am on disability.
I don’t have a medical ID bracelet because getting one shipped from overseas is expensive, and I’ve not found one locally made. But I carry a card in my wallet which states that I have diabetes and my blood sugar should be checked if I am not conscious enough to check it. It also states that I am allergic to two types of antibiotic - erythromycin and tetracycline.
I’m type 2 and I’ve worn a medic alert bracelet since I had a dangerous low on Actos (yes, some oral meds can cause lows!) As Cody said, you can get one fairly cheap or with help if income is an issue. Mine is just a standard stainless steel one – I got 2 for $20 including shipping – with my name and condition. On the back it refers people to my wallet card, which lists all the meds I’m taking and has my doctor’s info on it.
I don’t think because you are at risk of having a hypo is the main reason for a type 1 to have a medical alert bracelet. You can go to high just as easy as you can go to low. The reason for a medical alert bracelet is so that everyone will know your history. As I said in my post, if you pass out and have no medical alert bracelet they won’t know to check your sugar. First thing they look for in an accident or if someone is unconscious is the bracelet. Mine has saved my life and I am a type 2.
I think it’s important to identify yourself as a diabetic no matter what. They can shoot you dextrose in an accident, and that could create problems. There’s also the risk of hypoglycemia, so why risk it? I used to carry a card in my wallet, and I will make a new one, with my new contact information.
Daena, you can make your own ID card. I did that a couple of years ago, just printed the info and had it laminated.
M Smith I was wondering when you said actos caused the low. where you taking a hypoglycemic to produce insulin or did the actos produce the hypo alone. I am on actos and metformin and was wndering if there was the chance of going severe hypo. or low
Type 2s can also go into hypo if they are taking certain oral meds. I’m type 2, and I’ve worn a bracelet since a hypo incident several years ago gave me a scare.
Just a thought! My husband is type 1 and wears a bracelet. The cadduceus emblem has dropped off, but the engraving is still there. I tried to get a new cadduceus and couldn’t. I got him a new bracelet, which he doesn’t like and won’t wear.
It ioccured to me that an ordinary ID bracelet with a dog -tag engraved with all the information would do the job quite well. Here in England the engraving is usually done at the shoe repairer’s
any medication which stimulates insulin production can cause a hypo, which is why Metformin doesn’t. It makes the cells more receptive to the insulin you have… I’ve had the odd hypo in the past, but none serious. I now use only Metformin and it can’t happen. I also carry glusose tablets. But the packs remain unopened. I’m not sure what Actos is, but there’s a leaflet in the pack which tells you.
“Type 2s can also go into hypo if they are taking certain oral meds. I’m type 2, and I’ve worn a bracelet since a hypo incident several years ago gave me a scare.”
DITTO what Michelle said…I am fairly new (33 days since diagnosis) and while a type II I have had hypos…I am also on orals .metformin…and have almost passed out…I ordered me one from an artist on ebay who makes tgirly girl ones with beads and charms and so on with the diabetic disk like the regular ones, and it was only 10 bucks…I think it is a very good idea…lets people know up front…you sure dont want some well meaning paramedic to give you a nice IV bag of glucose if you are unable to communicate for whatever reason!
Depending on your medication you may want to have a medical id to let you doctors know what meds you take. I know metformin can interactions with other drugs. You might also get a glucose spike and have an unexpected reaction to your high blood glucose. You might get sick and be treated for other things (like sleeping off booze) when all you might need is a shot of insulin to bring you around.
You had a hypo on Metformin alone? That’s very unusual: did you actually measure your sugar? If you’ve been living with high sugars for years, a normal 4.5 (81) can make you fell wobbly, but you’re not in any danger of really passing out. That doesn’t usually happen above 2 (36)
On the severe hypo subject, I am on triple therapy actos, metformin, insulin novolog 70/30.
I was wondering how much does the chance of severe hypo increase.? because does’nt the body naturaly
produce glucose-glucagon to prevent hypos.
Not necessarily! I’d still think a bracelet would be a good idea. My own medication isn’t likely to cause hypos. I’m on Metformin and Starlix.However, should I be unlucky enough to get injured, I don’t want anyone to put me on a glucose drip.
Mandy and others,
Thanks for the question and replies. I’ve wondered this myself, as I am Type II, but have had lows a few times. I’ve always been fortunate enough to be coherent and get some sugar ASAP and everything has ended up fine.
For other Type IIs in the community who have experienced lows while taking only oral medication, what do you think is the leading cause of the lows? I don’t know, but I think for me it’s just been going too long without eating.
To a large extent, whether or not you have lows, depends on what medication you’re using. Insulin, obviously can cause them as can insulin homologues. Sulphonylureas do too and some other classes of meds. Metformin doesn’t. It’s about the only one. Starlix can but since it acts only for a short time, tends not to. Exercise can if you were lowish to start with. It would take a lot of exercise to knock down a normal BG to a serious low and if you’re high to start with, exercise can put you UP. Not eating without medicating isn’t a problem. Watch out for long acting meds. Don’t fall into the trap of eating to cover your medication. That can lead to a weight gain spiral. Use medication to cover your carbohydrate intake and you shouldn’t have trouble. ALWAYS read the leaflet that comes with your medicine and if you’re not clear on what it means, discuss it with your Pharmacist… Having said all that, I run my BG tight (around 5 ~ 90) and walked 3 miles cross country to a low on Wednesday. I tested, ate something and was fine.
I look at it this way. What if I was involved in an auto accident? I think that it is a small price to pay for critical information that may just save your life. If nothing else , it could get the medical people in contact with your doctors or family members ; people who know you. I opted to join the medic alert system. I think that it provides the most information in the smallest package. The only time that my necklace comes off is when I take a shower and it is the first thing that goes back on. Anything can happen at any time. I still have to drive . It scares me sometimes that I may not be able to avoid how some other people drive.